Alert archive / New York / Special Weather Statements in 2012

Special Weather Statement, NWS Buffalo, NY

June 6, 2012Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Jun 6, 2012, 2:05 PM EDT for Lewis County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2012, 2:05 PM EDT (18:05 UTC)
Expired
Jun 6, 2012, 3:00 PM EDT
In force
55 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 33 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WWUS81 KBUF 061805
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
205 PM EDT WED JUN 6 2012

NYZ008-061900-
LEWIS NY-
205 PM EDT WED JUN 6 2012

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG   
  GUSTY  WINDS TO 40 MPH...AND VERY HEAVY RAIN. THIS STORM WAS 
  LOCATED 6 MILES  SOUTHEAST OF INDIAN RIVER...AND MOVING SOUTH AT 15 
  MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  CROGHAN...
  MARTINSBURG...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4366 7517 4371 7549 4402 7537 4399 7516

$$

JM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 6, 1:34 PM EDT, 31 minutes earlier.

Area forecast discussion, Jun 6, 1:34 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
134 PM EDT WED JUN 6 2012

.SYNOPSIS...
LOW PRESSURE OFF THE NEW ENGLAND COAST WILL CONTINUE TO CIRCULATE A
COOL AND SOMEWHAT MOIST AIRMASS ACROSS WESTERN AND CENTRAL NEW YORK
THROUGH THURSDAY. THIS LOW WILL THEN WEAKEN WITH GENERALLY IMPROVING
CONDITIONS FOR FRIDAY AND THE UPCOMING WEEKEND...WITH MID SUMMER
HEAT THEN DEVELOPING BY EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
REGIONAL RADARS SHOWING SCATTERED LIGHT SHOWER ACTIVITY ASSOCIATED
WITH MID LEVEL SHORT WAVE CROSSING THE REGION PUSHING THROUGH THE
SOUTHERN TIER. THIS ACTIVITY EXIT THAT AREA BY 17Z. VISIBLE LOOP
SHOWING CLEARING BEHIND THIS WAVE...HOWEVER MORE ROBUST
CONVECTION ALREADY BEGINNING TO DEVELOPING ACROSS EASTERN NEW
YORK. REGIONAL 12Z SOUNDINGS SUGGESTING A MORE UNSTABLE AIR MASS
THAN YESTERDAY WITH THE POTENTIAL FOR SURFACE BASED CAPED TO
EXCEED 500 J/KG. BOUNDARY LAYER HEATING WILL INTERACT WITH THE
COLD POOL ALOFT TO DEVELOP SCATTERED CONVECTION ACROSS INTERIOR
SECTIONS INTO THIS AFTERNOON. THE BEST POTENTIAL FOR MORE ROBUST
CONVECTION WILL BE ACROSS EASTERN NEW YORK AND ALONG THE SOUTHERN
TIER WHERE CONVECTIVE PARAMETERS WILL BE MAXIMIZED. AREAS
IMMEDIATELY ALONG THE LAKE SHORE...ESPECIALLY LAKE ONTARIO WILL
LIKELY REMAIN RAIN FREE AND MAINLY SUNNY.

ONCE WE GET INTO THE LATE AFTERNOON AND EVENING HOURS...DIMINISHING
HEATING AND INSTABILITY SHOULD RESULT IN ANY CONVECTION DYING OUT
FAIRLY QUICKLY THIS EVENING...LEAVING BEHIND MAINLY DRY WEATHER FOR
THE BALANCE OF THE NIGHT...ALBEIT WITH SOME LINGERING CLOUD COVER.

WITH RESPECT TO TEMPERATURES...SOME MODERATION IN 850 MB TEMPS TO
THE +6C TO +8C RANGE WILL ALLOW FOR SURFACE READINGS TO REBOUND INTO
THE UPPER 60S AND LOWER 70S THIS AFTERNOON...WITH LOWS IN THE MID
40S TO MID 50S THEN FOLLOWING FOR TONIGHT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
THE MID LATITUDE BLOCKING THAT WE HAVE BEEN EXPERIENCING THE PAST
WEEK OR SO WILL GIVE WAY TO A MUCH MORE PROGRESSIVE PATTERN DURING
THIS PERIOD...AND THIS WILL ALLOW OUR TEMPERATURES TO STEADILY CLIMB
BACK TO NORMAL BEFORE SHOOTING WELL BEYOND FOR THE WEEKEND. THIS
WILL COME AS A RESULT OF NEWLY ESTABLISHED HIGH LATITUDE BLOCKING
OVER NORTH CENTRAL CANADA AND BROAD RIDGING TO ITS SOUTH OVER THE
UNITED STATES...BOTH OF WHICH WILL OPEN THE DOOR FOR HEAT WHICH HAS
BEEN CONFINED TO THE NORTH AMERICAN PLAINS TO OVERSPREAD THE EASTERN
CONUS. WELCOME BACK TO EARLY SUMMER.

THE PERIOD WILL OPEN WITH AN EXAGGERATED HIGH AMPLITUDE FLOW OVER
THE CONUS WHERE A SHARP +2 STD RIDGE WILL BE CENTERED OVER THE
NATIONS MID SECTION WHILE HGTS WILL BE SLOWLY REBOUNDING OVER THE
GREAT LAKES AND NORTHEAST. AT THE SFC...EXPANSIVE HIGH PRESSURE WILL
BE CENTERED OVER THE MID WESTERN STATES. THIS SYNOPTIC SCENARIO
WOULD NORMALLY TRANSLATE INTO FAIR DRY WEATHER FOR OUR REGION...BUT
A WEAK SHORTWAVE IS EXPECTED TO DROP ACROSS OUR REGION WITHIN THE
CYCLONIC NORTHERLY UPPER LEVEL FLOW. THE MORNING PASSAGE OF THIS
FEATURE COMBINED WITH H5 TEMPS OF -20C SHOULD BE ENOUGH TO KEEP SOME
SCT SHOWERS IN THE FORECAST...ALTHOUGH THE BULK OF THE DAY WILL BE
RAIN FREE. THIS WILL ESPECIALLY BE THE CASE IN THE AFTERNOON WHEN H5
TEMPS 'WARM' TO -18C AND SOME SUBSIDENCE WILL BE FOUND IN THE WAKE
OF THE AFOREMENTIONED SHORTWAVE.

WHILE THERE WILL BE THE CHANCE FOR SHOWERS THURSDAY (MAINLY
EARLY)...H85 TEMPS WILL CLIMB TO ABOUT 10C AND THIS WILL SUPPORT
AFTERNOON HIGHS IN THE MID 70S FOR MOST AREAS. RIGHT WHERE WE SHOULD
BE AT THIS TIME OF YEAR.

FOR THURSDAY NIGHT...DIURNAL STABILIZATION WITH SMOTHERING HIGH
PRESSURE OVER THE OHIO VALLEY WILL PRODUCE A PARTLY CLOUDY NIGHT FOR
OUR FORECAST AREA. OVERNIGHT LOWS WILL GENERALLY BE IN THE 50S.

A POTENT SHORTWAVE OVER THE CANADIAN PRAIRIES WILL BREAK THROUGH THE
SHARP HIGH AMPLITUDE RIDGE LATE THURSDAY NIGHT. THIS WILL LEAVE A
SOMEWHAT FLATTENED BUT BROADENING H5 RIDGE OVER THE CENTER OF THE
COUNTRY FRIDAY WHILE ITS ASSOCIATED SFC HIGH WILL DRIFT TO ABOUT
WEST VIRGINIA. FOR OUR REGION...THIS WILL MEAN RISING HGTS WITH
STEADY WARM ADVECTION THROUGH THE COLUMN WHICH WILL SUPPORT PLENTY
OF SUNSHINE FOR WESTERN NEW YORK. THERE MAY BE MORE CLOUDINESS EAST
OF LK ONTARIO...BUT NOTHING MORE THAN A BRIEF SHOWER WILL BE
EXPECTED. AFTERNOON TEMPERATURES WILL GENERALLY BE IN THE MID TO
UPPER 70S WITH SOME 80 DEGREE READINGS FINALLY RETURNING TO THE THE
GENESEE VALLEY AND OVER PARTS OF THE LAKE ONTARIO LAKE PLAIN.

WHILE FRIDAY NIGHT WILL FEATURE UNEVENTFUL WEATHER ACROSS OUR
REGION...THE SHORTWAVE MENTIONED IN THE ABOVE PARAGRAPH WILL MAKE
ITS WAY ALONG THE CANADIAN SHORES OF THE UPPER GREAT LAKES AS IT
WILL BE DROPPING SOUTHEAST WITHIN THE LEADING EDGE OF THE H5 RIDGE.
THIS MEANS THAT IT WILL BE TAKING AIM ON OUR REGION FOR SATURDAY.

THE SHORTWAVE WILL MAKE ITS ACROSS SOUTHERN ONTARIO ON SATURDAY
WHILE THE BROAD RIDGE OVER THE NATIONS MID SECTION WILL BUILD ACROSS
THE UPPER GREAT LAKES. THIS MAY LIMIT THE SOUTHERN EXTENT OF THE
ASSOCIATED SHOWER ACTIVITY FROM THE MID LEVEL FEATURE...WITH THE
EASTERN LAKE ONTARIO REGION AND THOUSAND ISLANDS LIKELY RECEIVING
THE BRUNT OF THE INCLEMENT CONDITIONS. POPS WILL BE PLAYED
ACCORDINGLY...WITH POPS RANGING FROM LIKELY EAST OF LK ONTARIO TO
SLIGHT CHC ALONG THE PA BORDER. THERE WILL ALSO BE A TENDENCY FOR
THE ACTIVITY TO BE MOST PREVALENT IN THE MORNING...WITH SOME
IMPROVEMENT ANTICIPATED DURING THE COURSE OF THE AFTERNOON. THE
MOST NOTICEABLE IMPROVEMENT WILL BE OVER THE FAR WESTERN
COUNTIES.

OUTSIDE OF AN EVENING SHOWER OVER THE NORTH COUNTRY...SATURDAY NIGHT
SHOULD FEATURE DRY WEATHER WITH TEMPERATURES HOLDING UP IN THE 60S
FOR MOST AREAS. A SURE SIGN OF THINGS TO COME.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
SUMMER CONDITIONS ARE BACK...BUT THEY MAY NOT LAST LONG.

A PROGRESSIVE H5 RIDGE WILL CROSS THE FORECAST AREA DURING THIS
PERIOD WHILE A DEEP SOUTHWEST FLOW WILL PUMP MUCH WARMER AND
INCREASINGLY HUMID AIR ACROSS NEW YORK STATE. THIS WILL SUPPORT H85
TEMPS AVERAGING 18C...WITH 20C AIR NOT OUT OF THE QUESTION MONDAY
AFTERNOON. MEANWHILE...SFC DEW POINTS WILL CLIMB INTO THE MID AND
UPPER 60S WHICH WILL MAKE MONDAY AFTERNOON FAIRLY OPPRESSIVE WITH
HEAT INDICES IN THE LOW TO MID 90S. THIS WILL BE FOLLOWED UP BY A
SULTRY MONDAY NIGHT WHEN TEMPERATURES WILL STRUGGLE TO DROP BACK
BELOW 70. AIR CONDITIONERS WILL BE WORKING OVERTIME FOR SURE.

IN TERMS OF PCPN...THE BULK OF THIS PERIOD WILL BE DRY. THIS WILL
CHANGE ON TUESDAY THOUGH WHEN A COLD FRONT WILL CROSS THE LOWER
GREAT LAKES. THIS WILL LEAD TO SCT SHOWERS AND THUNDERSTORMS...
AND GIVEN THE FORECAST INGREDIENTS...THERE WILL BE AN ELEVATED RISK
FOR SEVERE WEATHER.

LOOKING FURTHER DOWN THE ROAD...LESS OPPRESSIVE CONDITIONS WILL
RETURN TO THE REGION FOR THE SECOND HALF OF NEXT WEEK AS SOMEWHAT
COOLER AND CERTAINLY LESS HUMID AIR WILL MOVE ACROSS THE GREAT LAKES
REGION. REGARDLESS OF THE CHANGE OF AIRMASS...TEMPERATURES WILL
LIKELY REMAIN ABOVE NORMAL (MID 70S/LOW-MID 50S).

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
BOUNDARY LAYER HEATING COMBINED WITH COOLER AIR ALOFT ASSOCIATED
WITH LARGE UPPER CIRCULATION ACROSS THE NORTHEAST CONUS WILL
BRING AN INCREASE IN CONVECTION THIS AFTERNOON...ESPECIALLY
ACROSS INTERIOR SECTIONS OF NEW YORK STATE. LINE OF CU MAY BE
GENERATION POINT FOR CONVECTION BETWEEN KIAG AND KBUF BETWEEN 18Z
AND 22Z...WITH THE BETTER CHANCES FOR CB DEVELOPMENT JUST NORTH
OF KIAG. WE STILL EXPECT VFR CONDITIONS TO PREVAIL FOR THE VAST
MAJORITY OF THE AREA...WITH THE CAVEAT THAT ANY HEAVIER
SHOWERS/STORMS COULD PRODUCE LOCALIZED BRIEF PERIODS OF MVFR.

WITH DIMINISHING HEATING AND INSTABILITY...ANY CONVECTION THAT
DOES FORM SHOULD TEND TO DIE OUT FAIRLY QUICKLY THIS EVENING...
LEAVING BEHIND MAINLY DRY VFR WEATHER FOR THE BALANCE OF THE
NIGHT.

OUTLOOK...
THURSDAY...MAINLY VFR.
FRIDAY...VFR.
SATURDAY...VFR/MVFR WITH SHOWERS LIKELY.
SUNDAY AND MONDAY...VFR.

&&

.MARINE...
NO MARINE FLAGS ARE EXPECTED THROUGH AT LEAST FRIDAY...WITH LIGHT TO
MODEST WINDS AND LIMITED WAVE ACTION CONTINUING.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...JJR
NEAR TERM...JJR/TMA
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...JJR/TMA
MARINE...JJR
Hazardous weather outlook, Jun 6, 5:16 AM EDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
516 AM EDT WED JUN 6 2012

NYZ001>008-010>014-019>021-085-070930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
516 AM EDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-070930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
516 AM EDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ024-070930-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
516 AM EDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SAINT LAWRENCE
RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jun 6, 2:05 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
205 PM EDT WED JUN 6 2012

NYZ008-061900-
LEWIS NY-
205 PM EDT WED JUN 6 2012

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG
  GUSTY  WINDS TO 40 MPH...AND VERY HEAVY RAIN. THIS STORM WAS
  LOCATED 6 MILES  SOUTHEAST OF INDIAN RIVER...AND MOVING SOUTH AT 15
  MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  CROGHAN...
  MARTINSBURG...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4366 7517 4371 7549 4402 7537 4399 7516

JM

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:23 PM EDTSpecial Weather StatementBUFMonroe52 min
Jun 6, 3:24 PM EDTSpecial Weather StatementBUFLewis51 min
Jun 6, 6:35 PM EDTSpecial Weather StatementBUFMonroe55 min
Jun 6, 7:12 PM EDTAreal Flood AdvisoryBUFMonroe2 hr
Jun 6, 7:59 PM EDTSpecial Weather StatementBUFGenesee61 min

Nearby

Special Weather Statements in New York, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.